A two cases clinical report of mandragora poisoning in primary care in Crete, Greece: two case report

Cases J. 2009 Dec 16;2:9331. doi: 10.1186/1757-1626-2-9331.

Abstract

Introduction: People in Greece, especially those living in rural areas, frequently consume various plants and herbs as a vegetable meal or as a herbal remedy, which can lead to a number of adverse reactions. These two case reports resulted in a prolonged hospitalisation due to severe and persistent supraventricular tachycardia caused by a vegetable meal.

Cases presentation: These case reports describe two cases of accidentally use of Mandragora Officinarum identified within the same Greek family, which resulted in hospitalisation. A 47-year-old Greek Caucasian woman and a 48-year-old Greek Caucasian male presented to the local primary care centre with nausea, dizziness, blurred vision, headache and dryness of mouth. Due to serious supraventricular tachycardia, the two patients were hospitalised in the intensive care unit of a nearby hospital for a week.

Conclusion: These case reports highlight the importance of ensuring that primary care physicians are aware of the possible effects of mandragora use, for cases when they are involved in the treatment of patients presenting with similar symptoms as those discussed below.